From the U.S.: I am currently on my second medical leave due to worsening insomnia. I have always struggled with depression, but my depression has only worsened now that I am unable to function at work due to sleep loss. I feel therapists and psychiatrists always want to treat the depression and don’t know how to help with my sleep other than medication. I have read everything on sleep schedules, sleep hygiene, exercise, and now my parents want me to go to an inpatient psychiatric ward. The only solution I see there is constant structure and collaboration of care. I have seen sleep specialists and medications haven’t helped me. I will be out for 4 hours and wake up completely exhausted. Just looking for advice as to best next step so I can function. I just received a genetic test from a psychiatrist to check for which medications I would respond to.
This has affected so much. I used to be a medical assistant but the insomnia kept me from functioning as one. I was first on ambien, then seroquel, and now Restoril…The ambien worked for a couple years, the seroquel a couple more, and now I am rested on neither one. Just looking for help.Insomnia Is Interfering with Life
Insomnia Is Interfering with Life
I’m concerned that you didn’t mention a complete medical work up. The insomnia is a symptom. It is not a disease. You are not sleeping because something is very wrong. Yes, it might be depression. But it’s also likely that a medical condition is a contributing factor. Please, if you haven’t already, make an appointment with your doctor and ask for a complete battery of tests. Request referrals to an endocrinologist and neurologist as well.
If you are physically fine, then ask for a sleep study. One possible explanation for your lack of sleep is sleep apnea. That is a treatable condition.
The medications you are taking could possibly be making the situation worse. Do ask you doctor if you could be experiencing a rebound effect from withdrawing the ambien. Also ask about side effects of the other medications. A side effect of both Restoril and Seroquel, for example, is daytime drowsiness or tiredness.
Please don’t give up on finding an answer and finding a cure. You need to be an active member of your treatment team. Insist on getting the tests and support you need to get to the bottom of this.
I wish you well.